- 59 year old MSM
- STI screen January 2007: All tests negative, but “rash on arm” noted.
- Presented again June 2007: Rash on arm worse, despite antibiotics and topical mometasone. Concerned that it may be an STI.
- Works as Customs Officer, handling sniffer dogs.
- Also mentioned that he had a rash on his bottom!
- Positive for dermatophytes
- Steroids discontinued
- Topical clotrimazole
- Syphilis serology: Negative.
- Trichophyton rubrum was subsequently cultured from skin scrapings
- Fate of dogs unknown
Tinea incognito is the name given to tinea when the clinical appearance has been altered by inappropriate treatment, usually a topical steroid cream.
The result is that the original infection slowly extends. Often the patient and/or their doctor believe they have a dermatitis, hence the use of a topical steroid cream. The steroid cream dampens down inflammation so the condition feels less irritable.
But when the cream is stopped for a few days the itch gets worse, so the steroid cream is promptly used again. The more steroid applied, the more extensive the fungal infection becomes.
Compared with an untreated tinea corporis, tinea incognito:
- has a less raised margin,
- is less scaly,
- more pustular,
- more extensive,
- and more irritable.
There may also be secondary changes caused by long term use of a topical steroid such as:
- atrophy, with stretch marks in skin folds, and
- purpura and telangiectasia
Any organism causing tinea corporis may cause tinea incognito, but Trichophyton rubrum is the most common.
The diagnosis is made by taking skin scrapings for microscopy and culture.
- If steroid cream has recently been applied, there is little surface scale to scrape off so the laboratory may report the specimen to be inadequate or negative.
- A few days after stopping the steroid cream, the rash becomes very inflamed and more fungal elements may be seen on microscopy than usual.
- The responsible organism generally grows promptly in culture.
Dated November, 2007